Up to 80% of adults have hearing loss after chemotherapy.1
Ototoxicity refers to damage to the hearing and / or balance organs that occurs after exposure to medications or chemicals that affect the inner ear. Ototoxic medications can damage hearing, balance, or both.
Sounds travel from the outer ear through the ear canal and eardrum, through the middle ear, and finally to the hearing organ located in the inner ear. From here, sounds are converted into neural impulses that travel to the brain. The ears are fully formed at birth but mature through childhood.
What are the Symptoms of Ototoxicity?
Damage to the hearing organs can range from mild to profound hearing loss and may include tinnitus (ringing in the ears). If the balance organs are damaged, the individual may experience symptoms ranging from dizziness and nausea to imbalance and blurry vision (oscillopsia). Symptoms may be temporary or permanent.
Common Ototoxic Medications
Loop diuretics (e.g., Lasix)
Aminoglycoside antibiotics (e.g., gentamicin, neomycin, streptomycin, amikacin)
Chemotherapy (e.g., cisplatin, carboplatin)
Common Environmental Chemicals
How is Ototoxicity Diagnosed?
Diagnosis is made from the individual’s history, symptoms, and test results. There is no specific test for ototoxicity, but it is taken into consideration where there is a positive history of exposure to medicines or chemicals known to cause hearing loss. Additional testing to evaluate the inner ear may also be completed.
Can You Reduce the Effects?
Use hearing protection
Avoid loud noises
Monitor your hearing and balance, especially if you suspect a change
Role of Audiologists
Audiologists identify, diagnose, and provide treatment options for patients with medication-related hearing loss and dizziness. They work closely with physicians and are an important part of the management team.
Do you think you or a family member may have an inner ear disorder? Find an Audiologist near you to set up an appointment.
1 Frisina RD et al. 2016. Comprehensive audiometric analysis of hearing impairment and tinnitus after cisplatin-based chemotherapy survivors of adult-onset cancer. J Clin Oncol 34(23): 2712-2720.